Background: Adrenocortical carcinoma (ACC) is a rare malignancy. Around 60% of adrenal carcinomas are functioning tumors and may present with distinctive phenotypes (1). Very rarely, as the disease progresses, changes in secretory patterns may be observed.
Clinical Case: A 39-year-old female presented to the hospital with a 1-month history of abdominal pain associated with hirsutism, weight gain, acne, and amenorrhea. Computed tomography of the abdomen showed a 7 cm left adrenal mass with areas of necrosis as well as presumptive metastatic disease involving the liver and lungs. Biopsy of the adrenal mass confirmed the diagnosis of adrenocortical carcinoma. Initial laboratories were compatible with hyperandrogenemia (increased 24-hour urine 17-ketosteroid level of 106.3 mg/24 hr (n 6.0-15.0) and mildly elevated testosterone of 65 ng/dL (n<45)). Aldosterone, renin, and metanephrines levels were normal. The patient underwent adrenalectomy after 1 month and was placed on hydrocortisone replacement. Follow-up biochemical testing showed a decrease in 17-ketosteroids level to 24.7 mg/24hr. DHEAS and testosterone were persistently elevated. Following discontinuation of hydrocortisone, her 24-hour urine cortisol was normal at 18 ug/24hr, (n 6-24) and ACTH was suppressed at 1.8 pg/mL (n 7-63). She was started on mitotane therapy shortly after.
Three months after initiation of treatment, she was admitted for a pulmonary embolism. At that time, she had clear signs of hypercortisolism, such as weight gain, hyperglycemia, easy bruising as well as purple striae. Progressive metastatic disease with enlarged lung and liver masses was observed in imaging. On this occasion, her morning cortisol was elevated at 35 ug/dL and ACTH was suppressed at 1 pg/mL. Th hyperandrogenemia was more evident this time with DHEAS of 778 ug/dl. Steroid supplementation was discontinued, and ketoconazole was started. An elevated 24-hour urinary cortisol (2085 ug/24hr) confirmed the diagnosis of Cushing Syndrome. Given the progression of disease while on mitotane, the patient was started on chemotherapy with etoposide, doxorubicin, and cisplatin.
Conclusion: This case represents an unusual example of the phenotypic transformation of adrenal cancer resulting in new-onset ACTH-independent Cushing’s syndrome while the patient was on treatment. Awareness of such changes in secretory pattern are important to guide therapy and minimize morbidity associated with hypercortisolism.